Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


side effects "unknown"(trial drugs)
May 14, 2003

Dear Dr., I am on a trial drug,(Atazanavir),in combination with Viread, Zerit, and Epivir, as far as the #'s are concerned it is nothing short of "miraculous", however;I am going through some strange side effects 4 months into this? I will have two to three days of fevers, nightsweats, blisters(face), and a loss of appetite? The usual response to "anything is:"Well you have had the virus a long time"(18yrs). I refuse to accept this as an answer! I persue this further and I get:" Well it sounds like a side effect", "It may be the Atazanavir encountering the other meds you are on?" Being that I am on something that is basically still "a study", is this possible?, and how long before something should be done? Once again my counts are good and this makes me wonder, is my Dr.'s job "done" just because my #'s are good? What happens to a physicians desire to,(within reason), help in our "quality of life?" I guess I may have gone over my "quota" of question so I will leave it at, "how do you treat side effects that aren't proven yet, how long does one endure them before they are even considered a "side effect?" Thank You For Your Time, Dave Jones(Rochester,N.Y.)

Response from Dr. Henry

You are to be congratulated for participating in a clinical trial first of all. It is possible but hard to nail down if your symptoms are related to a particular component of your regimen. I often look at HIV treatment as a series of steps. Step one (when the decision is made to treat) is to get the virus under control without sacrificing drugs (to resistance). Once that has been accomplished then finding a tolerable and simple maintenance regimen is often the next step. I don't know how long your study goes but often is is a year or so. If you would like to finish the study then I would consider switching meds around once the study is over to determine if one of the components is causing your symptoms. If your symptoms are severe now then you would have to find out if any switching is allowed during the study or decide if you want to continue in the study. KH



Previous
Red Spots on inner thigh
Next
Drug Interaction??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement